The American Cancer Society estimates that by 2022, there will be 18 million cancer survivors within the United States. Although it is seldom talked about, both men and women can experience changes to sexual function and symptoms of sexual discomfort following cancer treatment. Changes in your sexual health can be temporary or they may be long-lasting, depending on your unique situation.
If you are experiencing symptoms of sexual discomfort after cancer treatment, you are not alone. It is nothing to feel embarrassed or ashamed of and there are ways to help relieve your symptoms.
Your symptoms and relief will vary, depending on whether you are a man or a woman:
Your discomfort may be caused by:
Vaginal dryness due to treatment
Any bath products that are scented, such as bubble baths or lotions, might make your symptoms worse. Choose unscented and/or sensitive skin products whenever possible. In addition, lubricants can make a world of difference, so try out a few. Many are inexpensive and readily available at your local pharmacy.
We also offer a minimally invasive laser therapy treatment called the Mona Lisa Touch
™ that only takes five minutes per treatment and provides relief for vaginal dryness and other symptoms. Click to learn more.
Previous surgery in certain areas
After you are medically cleared by your surgeon, don’t be afraid to step out of your comfort zone in regards to sexual positions. What you preferred before cancer treatment may not be the most comfortable to you after cancer treatment.
Women sometimes report feeling overly self-conscious or distant from their partners after completing cancer treatments. Open and honest communication with your romantic partner about these feelings can lessen discomfort and lead to a more fulfilling relationship. Consider couples counseling
to explore the changes your relationship may have experienced since your diagnosis.
Remember these symptoms could be related to an underlying medical condition, such as depression, so talk with your healthcare provider, a physician or counselor about any changes you experience.
Your discomfort may be caused by:
If you suffer from decreased libido, it’s important to know that herbal supplements are not necessarily safe to use nor effective. It’s always best to discuss medications with your healthcare provider first.
Even if you showed symptoms of a decreased libido during your cancer treatment, they will not necessarily continue. Certain cancers and medications used for treatment have been shown to lead to a decreased desire, but following their completion and remission, sexual desire returns. Testosterone replacement therapy may be able to help with this problem, but it’s not for everyone. Ask your healthcare provider about this option and see if it’s right for you.
Men may feel self-conscious or distant from romantic partners following cancer treatments. Open and honest communication with your romantic partner about these feelings can lessen discomfort and lead to a more fulfilling relationship.
Remember that this discomfort may be related to an underlying medical condition, such as erectile dysfunction or depression, so discuss any changes with your healthcare provider or a counselor.
Here at The Christ Hospital, we are dedicated to assisting cancer survivors with any problems or concerns that arise after treatment. If you are experiencing issues related to sexual health following cancer treatment, you can discuss them with your doctor, nurse, or contact the Cancer Support Services
team at 513-585-4002 to be referred to additional support services.
Save the Date
Don't miss our upcoming Sexual Intimacy Cancer Survivorship Class on April 17, 5:30-8 p.m., with a certified sex therapist from Emma Schmidt & Associates. Call 513-585-4002 to learn more!